Hail, Big Horn
- When
- July 13, 2:45 PM MST to 3:00 PM MST
- Where
- Big Horn County, Basin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.380, -108.050
Hail up to the size of pennies fell in Basin.
A lone cluster of thunderstorms was responsible for straight-line wind damage across eastern portions of the Big Horn Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A lone cluster of thunderstorms was responsible for straight-line wind damage across eastern portions of the Big Horn Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 13, 12:56 PM MST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 156 PM MDT MON JUL 13 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY COLD FRONT PUSHING THROUGH WRN WYOMING ATTM WITH DRY SW WINDS FINALLY SURFACING IN CENTRAL WYOMING. DEW POINTS HELD AROUND 50 FOR A WHILE FROM LND AND RIW TO CPR BUT NOW THE SW WINDS COMING OFF THE WINDS HAVE LOWERED THE DEW POINTS INTO THE 30S IN LND AND SOON IN RIW. CPR IS HOLDING A LITTLE LONGER BUT THE SW WINDS WILL MAKE IT THERE SHORTLY. DEW POINTS WILL HOLD UP NORTH LONGER BUT WITH TEMPS ONLY IN THE MID 70S TO LOWER 80S...THE CIN IS STILL SHOWING UP ON THE LAPS ANALYSIS. CHATTED WITH SPC ON SVR POTENTIAL BUT OUR FEELING IS THAT THE TIME IS LIMITED WITH DRY SW WINDS SPREADING ACROSS THE AREA IN THE NEXT FEW HOURS. BEST AREA WILL BE THE FAR NORTH FOR A FEW MORE HOURS BEFORE THE FRONT PASSES. UPPER LOW TRACKS ACROSS THE NORTH TONIGHT WITH WRAPAROUND SHOWERS PUSHING BACK INTO THE FAR NORTH...ESPECIALLY NW BY TUESDAY MORNING ALONG WITH MUCH COOLER H7 AIR. WITH FORECAST H7 TEMPS DOWN BETWEEN 0C AND 1C...WE WILL LIKELY SEE A LITTLE SNOW ABOVE 9000 TO 10000 FEET LATE TONIGHT AND TUESDAY MORNING. TRAVELLERS OVER BEARTOOTH PASS MAY RUN INTO A LITTLE OF THAT EARLY TUESDAY. OTHERWISE...MUCH COOLER ACROSS THE AREA ON TUESDAY WITH SHOWERS CONFINED TO THE FAR NORTH. ON WEDNESDAY...A WEAK CLIPPER MAY BRUSH THE NORTH WITH A FEW MTN SHOWERS. THE RIDGE STARTS TO NOSE IN ON THURSDAY FOR A DRY AND WARMER DAY. THE ONLY QUESTION ON THAT WILL BE THE POTENTIAL FOR A FRONT THAT SHOULD MOVE THROUGH LATE WEDNESDAY TO LINGER IN THE ERN ZONES AND KEEP THOSE AREAS A LITTLE COOLER. GUIDANCE IS NOT SHOWING THAT RIGHT NOW SO WILL KEEP WARMER TEMPS GOING FOR NOW. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY WITH HIGH PRESSURE OVER THE DESERT SOUTHWEST AND GREAT BASIN...AND A SERIES OF FAST MOVING SHORT WAVE TROUGHS MOVING INLAND FROM THE PACIFIC...ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN HIGH PLAINS... WYOMING WILL BE INFLUENCED BY SURGES OF SUBTROPICAL MOISTURE MOVING UP ALONG THE WEST SIDE OF THE HIGH...AND ALSO BY LIFT AND JET DYNAMICS ASSOCIATED THESE NORTHERN SHORT WAVE TROUGHS. THE DAILY TIMING OF SHORT WAVES WILL HAVE A SIGNIFICANT IMPACT ON POTENTIAL CONVECTION WHICH WILL BE MOST LIKELY IN THE WESTERN MOUNTAINS AND ACROSS THE NORTH. WITH DIFFICULTIES IN FORECASTING LOCATION AND STRENGTH OF CONVECTION IN THE FIRST 24 HOURS OF THE FORECAST... ACCURACY IN THE 4 TO 8 DAY TIME RANGE IS HIGHLY DIFFICULT. TEMPERATURES WILL ALSO BE STRONGLY INFLUENCED BY THE TIMING OF THE TROUGHS AND ASSOCIATED CONVECTIVE CLOUD COVER AND PRECIPITATION. VERY HARD TO TIME THESE TROUGHS IN THE 4 TO 8 DAY TIME FRAME AND HAVE MADE MINIMAL CHANGES TO THE EXTENDED AT THIS TIME. MODEL TEMPERATURES INDICATE WARMING OF TEMPERATURES FRIDAY THROUGH SUNDAY...WHICH SEEMS REASONABLE...WITH LOW RELATIVE HUMIDITY ESPECIALLY ACROSS THE SOUTH IN THE RED DESERT. WITH A SERIES OF TROPICAL WAVES/DEPRESSIONS OFF BAJA...WITH THREAT OF TROPICAL STORMS...THE IMPACT OF THE NORTHWARD SURGE OF MOISTURE IS ALSO IN QUESTION WITH THE MODELS. WITH A DEEPER MONSOON PUSH...MUCH MORE WIDESPREAD PRECIPITATION WOULD BE IN STORE. THESE ISSUES PROVIDE FOR INCREASED UNCERTAINTY IN THE EXTENDED FORECAST AND LOWER CONFIDENCE IN THE CURRENT FORECAST. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER PORTIONS OF THE FORECAST AREA THROUGH TONIGHT. THESE SHOWERS MAY LEAVE PORTIONS OF THE WESTERN AND NORTHERN MOUNTAINS OBSCURED THROUGH THE EARLY EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO TUESDAY AFTERNOON ACROSS THE NORTHERN MOUNTAINS. BRIEF PERIODS OF MVFR CONDITIONS WILL BE POSSIBLE FOR STORMS MOVING OVER AREA AIRPORTS. MEANWHILE...WIND ACROSS THE AREA WILL REMAIN ELEVATED THROUGH 09Z FOR MUCH OF THE AREA...ESPECIALLY THE WIND CORRIDOR BETWEEN KRKS AND KCPR. WIND TO 20 KTS WILL REMAIN POSSIBLE THROUGH TUESDAY AFTERNOON. && .FIRE WEATHER... STRONG SOUTHWEST WINDS WILL CONTINUE TO INCREASE AND SPREAD NORTHEAST AHEAD OF A COLD FRONT MOVING INTO WESTERN WYOMING THIS AFTERNOON. A PERIOD OF GUSTY WEST TO NORTHWEST WINDS WILL ACCOMPANY FRONTAL PASSAGE INTO THE EVENING HOURS...ESPECIALLY EAST OF THE DIVIDE. TEMPERATURES WILL BE AROUND 10 DEGREES COOLER IN MANY AREAS WITH BREEZY AREAS. TEMPERATURES WILL BEGIN TO REBOUND ON WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTH HALF OF THE DISTRICT WITH LESS STORMS IN THE SOUTH THROUGH EARLY THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVERNIGHT UP NORTH AND CONTINUE IN THE FAR NORTH THROUGH TUESDAY. A BRIEF PERIOD OF SNOW IS POSSIBLE IN THE YELLOWSTONE NATIONAL PARK ABOVE 9500 FEET LATE TONIGHT AND TUESDAY MORNING. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKRBAC LONG TERM...C.BAKER AVIATION...BRANHAM FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 501 AM MDT MON JUL 13 2009 WYZ001>020-022>030-141101- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 501 AM MDT MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND NORTHERN WYOMING THIS MORNING THROUGH THIS AFTERNOON. THUNDERSTORMS WILL SPREAD INTO CENTRAL AND EASTERN COUNTIES AROUND MID DAY AND CONTINUE INTO LATE AFTERNOON. STRONGER THUNDERSTORMS COULD PRODUCE LARGE HAIL...VERY HEAVY RAIN AND STRONG TO SEVERE WIND GUSTS. IN ADDITION...STRONG WEST TO SOUTHWEST WINDS...AND LOW RELATIVE HUMIDITY WILL RESULT IN AN INCREASED LOCAL FIRE SPREAD DANGER THIS AFTERNOON AND EVENING MAINLY OVER THE SOUTHERN HALF OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A THREAT OF THUNDERSTORMS...ESPECIALLY IN THE NORTHERN AND WESTERN MOUNTAINS THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT RAINFALL...WIND GUSTS IN EXCESS OF 40 MPH...AND HAIL TODAY. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1207 PM MDT MON JUL 13 2009 WYZ002-016-131845- ABSAROKA MOUNTAINS-UPPER WIND RIVER BASIN- 1207 PM MDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...HOT SPRINGS AND PARK COUNTIES UNTIL 1245 PM MDT... AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DOUBLE CABIN CAMPGROUND...OR 16 MILES NORTH OF DUBOIS...MOVING NORTHEAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHWESTERN FREMONT...SOUTHERN PARK AND WESTERN HOT SPRINGS COUNTIES...INCLUDING THE LOCATION OF DOUBLE CABIN CAMPGROUND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS IS A POTENTIALLY DANGEROUS STORM. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A VEHICLE WITH THE WINDOWS UP. && REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4404 10940 4375 10910 4365 10961 4379 10970 TIME...MOT...LOC 1806Z 245DEG 13KT 4375 10954 BRANHAM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
112 PM MDT MON JUL 13 2009
WYZ003-004-132000-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
112 PM MDT MON JUL 13 2009
...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN AND PARK COUNTIES UNTIL
200 PM MDT...
AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF U.S. HWY 14A MILE MARKER
10...OR 11 MILES NORTHEAST OF CODY...MOVING NORTHEAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM.
RESIDENTS IN NORTHEASTERN PARK AND NORTHWESTERN BIG HORN COUNTIES...
INCLUDING THE LOCATIONS OF BYRON...LOVELL...HWY 310/789 MILE MARKER
230 AND U.S. HWY 14A MILE MARKER 50...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4473 10812 4446 10890 4464 10905 4501 10875
4500 10838
TIME...MOT...LOC 1913Z 241DEG 32KT 4459 10883
BRANHAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
218 PM MDT MON JUL 13 2009
WYZ003-004-132100-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
218 PM MDT MON JUL 13 2009
...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN AND PARK COUNTIES UNTIL
300 PM MDT...
AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ELK BASIN...OR 9 MILES NORTH OF
POWELL...MOVING EAST NORTHEAST AT 40 MPH.
ONE HALF TO THREE QUARTER INCH DIAMETER HAIL...AND WINDS AROUND 50
MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN NORTHEASTERN PARK AND NORTHWESTERN BIG HORN COUNTIES...
INCLUDING THE LOCATION OF DEAVER...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4496 10838 4478 10894 4493 10907 4501 10897
4501 10845
TIME...MOT...LOC 2017Z 252DEG 37KT 4487 10881
BERCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 256 PM MDT MON JUL 13 2009 WYZ002>004-132300- ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN- 256 PM MDT MON JUL 13 2009 THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE AREA THROUGH 5 PM. DANGEROUS CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS TO 50 MPH... AND ONE QUARTER TO ONE HALF INCH HAIL ...ALONG WITH BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. BERC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
345 PM MDT MON JUL 13 2009
WYZ011-132215-
SOUTHEAST JOHNSON COUNTY-
345 PM MDT MON JUL 13 2009
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 415 PM
MDT...
AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF FORT RENO HISTORICAL SITE...
OR 30 MILES NORTHEAST OF KAYCEE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN EASTERN JOHNSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4378 10613 4394 10626 4416 10600 4416 10599
4399 10599 4382 10600 4381 10600
TIME...MOT...LOC 2145Z 238DEG 23KT 4391 10609
BRANHAMThe Riverton/Lander radar (KRIW), 150 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail up to the size of pennies fell in Basin.
Estimated wind gusts of 60 to 70 mph partially uprooted a spruce tree and large tree limbs were brought down at a ranch east of Manderson. The wind also blew a swing 30-feet through the air and along the ground.
Several three-foot diameter Cottonwood trees were toppled at Medicine Lodge State Archaeological Site northeast of Hyattville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175365, 175362, 175364.